North Carolina, 2003Damaging Wind in North Carolina, August 17, 2003
August 17, 2003 · NWS MHX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 17, 1:20 PM EST, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 17, 1:20 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT SUN AUG 17 2003
RATHER SURPRISED AT THE LACK OF CONVECTION SO FAR ACROSS ESTRN NC
THIS AFTERNOON. 12Z ETA DID DEPICT STRONG SUBSIDENCE IN THE WAKE OF
THIS MORNINGS ORGANIZED CONVECTION OFF THE COAST AND THIS AND LACK
OF SIG LOW LEVEL CONVERGENCE IS PROBABLY INHIBITING CONVECTIVE
INITIATION INITIALLY TODAY. SATELLITE IMAGERY INDICATING ENHANCED
CU/TCU BEGINNING TO FORM AND WE MAY YET POP A FEW CELLS SOON. BETTER
THREAT FOR CONVECTION WILL BE IF CONVECTION CAN FIRE OVER THE
TERRAIN OF THE PIEDMONT AND TRACK SE INTO THE AREA LATE
AFTERNOON/ERLY EVENING. SPC STILL HAS ESTRN NC IN A SLGT RISK WITH A
WATCH OUT WEST AND STILL ENOUGH SUPPORT FOR SUSTAINED DEEP
CONVECTION. TOUGH CALL ON PCPN CHANCES NEXT 36 HOURS AS MAV (GFS)
LOOKS TOO WET AND MET (ETA) TOO DRY. THE WEAK FRONT WILL SAG INTO
ESTRN NC LATE TONIGHT AND REMAIN ACROSS THE AREA ON MONDAY. THUS
WILL HAVE TO CARRY CHANCE POPS BUT THINKING MORE ALONG THE LINE OF
30-40% NOT THE CURRENT 50. DURING MON ANOTHER DISTB IS FORECAST BY
THE MODELS TO SWING ACROSS NC WITH 500 MB TEMPS COOLING TO -10C.
THIS COMBINED WITH FRONT AND SOME UPPER LVL DIFL NR JET ENTRANCE
REGION SHOULD PRODUCE AFTERNOON/EVENING DEEP CONVECTION. SPS DAY 2
NOT OUTLOOKING ESTRN NC BUT IT MENTIONS THREAT OF ISOLD WET
MICROBURSTS HERE. THINKING OF 30-40% POPS. ETA/GFS ARE NOW BOTH
INDICATING THE FRONT SLIPPING OFF THE JUST OFF THE COAST MON NIGHT.
THE PATTERN BEGINS TO CHANGE TUE AS THE TROUGH SHEARS/LIFTS OUT AND
LEAVES A WEAKNESS OVER THE DEEP SOUTH WHILE THE PLAINS RIDGE BRIDGES
INTO THE MID-ATLC. THE SFC FRONT WASHES OUT JUST OFF THE COAST WHILE
GFS DRIES OUT MEAN RH WITH NO SIG IMPULSES SET TO AFFECT THE AREA
WED AND THU. WAS VERY TEMPTED TO GO WITH A DRY FCST BUT GIVEN CLIMO
SUPPORT FOR DIURNAL CONVECTION THIS TIME OF YEAR WILL PROBLY GO WITH
MINIMAL (20%) POPS. THE WEAK MID ATLC UPPER RIDGE BREAKS DOWN BY FRI
WITH THE DEEP S WEAKNESS DRIFTING NE TWRDS OUR AREA BY FRI. LOW
LEVEL FLOW TURNS SE AND MOISTENS THE ATMOS BACK UP. WILL UP POPS TO
CLIMO FRI-SUN WITH TEMPS FOLLOWING SUITE.
MARINE: SEEING EXERCISE CAUTION CONDITIONS (20KT / 5 FT SEAS) ATTM
MAINLY S OF HATTERAS. THINK THIS WILL CONTINUE INTO THIS EVENING
BEFORE WINDS SUBSIDE OVERNIGHT AS BDNRY MVS CLOSER TO THE WTRS.
THEREAFTER...GNRLY LT WINDS AND REASONABLE SEAS FOR MOST OF NEXT
WEEK...GIVEN THE BNDRY IN VCNTY OF OUR WTRS AND WEAK PGRAD. TO
SUMMARIZE...EXERCISE CAUTION HEADLINE S OF HATTERAS FOR TNGT.
.MHX...NONE.
ELARDO/PETRO
Hazardous weather outlook, Aug 17, 3:05 AM EST, 16 hours 25 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 AM EDT SUN AUG 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 17, 4:46 PM EST, 2 hours 44 minutes before
NCZ103-172245-
SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
546 PM EDT SUN AUG 17 2003
...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS DARE COUNTY UNTIL 645
PM EDT...
AT 546 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF
MANTEO...OR ABOUT OVER MANNS HARBOR...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WANCHESE AT 550 PM EDT AND NEAR
OREGON INLET AT 600 PM EDT.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
NP
Thunderstorm Wind, Lenoir
- When
- August 17, 7:30 PM EST to 7:35 PM EST
- Where
- Lenoir County, 4 mi S of Kinston
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.220, -77.583
Trees reported down south of Route 11, and damage to several structures.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 17 to 23, 20032 deaths · 3 events
- Flash Flooding and Hail in North Carolina, August 17, 2003$722,000 · 50 kt wind · 7 events
- Tropical Storm in Guam, August 17, 2003$50,000 · 1 event
- Lightning Strike in New Jersey, August 17, 2003$50,000 · 1 event
- Hail and Damaging Winds in Virginia, August 17, 2003$30,000 · 1 in hail · 7 events
- Damaging Wind in Kentucky, August 17, 2003$25,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Virginia, August 17, 2003$12,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in South Carolina, August 17, 2003$14,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Virginia, August 17, 2003$1,000 · 1.75 in hail · 4 events
- Flash Flooding in New York, August 17, 20034 events
- Heat in Kansas, August 17 to 23, 20033 events
- Hail and Damaging Winds in North Carolina, August 17, 2003$3,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334709.